A Simple Riemann Solver and High-Order Godunov Schemes for Hyperbolic Systems of Conservation Laws

Wenlong Dai, Paul R. Woodward

Research output: Contribution to journalArticlepeer-review

60 Scopus citations

Abstract

A simple approximate Riemann solver for hyperbolic systems of conservation laws is developed for its use in Godunov schemes. The solver is based on characteristic formulations and is illustrated through Euler and ideal magnetohydrodynamical (MHD) equations. The procedure of a high-order Godunov scheme incorporated with the Riemann solver for one-dimensional hyperbolic systems of conservation laws is described in detail. The correctness of the scheme is shown by comparison with the piecewise parabolic method for Euler equations and by comparison with exact solutions of Riemann problems for ideal MHD equations. The robustness of the scheme is demonstrated through numerical examples involving more than one strong shock at the same time. It is shown that the scheme offers the principle advantages of Godunov schemes: robust operation in the presence of strong waves, thin shock fronts, thin contact and slip surface discontinuities.

Original languageEnglish (US)
Pages (from-to)51-65
Number of pages15
JournalJournal of Computational Physics
Volume121
Issue number1
DOIs
StatePublished - Oct 1995

Bibliographical note

Copyright:
Copyright 2017 Elsevier B.V., All rights reserved.

Fingerprint Dive into the research topics of 'A Simple Riemann Solver and High-Order Godunov Schemes for Hyperbolic Systems of Conservation Laws'. Together they form a unique fingerprint.

Cite this